MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER; NRY
Model Number 5MAXACE068KIT
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica), using a penumbra system (b)(4) reperfusion catheter ((b)(4)) and a non-penumbra guide catheter.During the procedure, the physician removed the (b)(4) and guide catheter for flushing.While re-advancing the (b)(4) approximately two-thirds of the way into the guide catheter on the back table, the physician encountered resistance.Therefore, the (b)(4) was no longer used in the procedure.The procedure was completed using a non-penumbra device.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ace68 revealed that the catheter was kinked and ovalized.If the ace68 is forcefully advanced against resistance, damage such as kinks and ovalization may occur.During decontamination lubricity was confirmed along the catheter shaft.The ace68 was then attempted to be advanced through the returned non-penumbra guide catheter; however, the ace68 could not be advanced through the returned non-penumbra guide catheter due to the ovalization in the guide catheter.The ace68 was advanced through a demonstration neuron max without an issue.Evaluation of the returned non-penumbra guide catheter revealed ovalization along the catheter shaft.This damage likely contributed to the resistance experienced during the procedure and prevented the returned ace68 from being advanced through the guide catheter during the procedure.Penumbra catheters are visually inspected during in-process and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11485498
Report Number3005168196-2021-00496
Device Sequence Number3804820
Product Code NRY
UDI-Device Identifier00814548016603
UDI-Public00814548016603
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K161640
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2022
Device Model Number5MAXACE068KIT
Device Catalogue Number5MAXACE068KIT
Device Lot NumberF91451
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/14/2021
Supplement Date Received by Manufacturer03/17/2021
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date04/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Patient Weight52
Date Report Sent to FDA01/01/2005